NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, December 7, 2013
Can Anemia Change the Color of My Periods?
I have iron deffencey anmeia and taking two pills a day for it. At the time my doctor gave me the iron pills I had no iron left in my body. I have to get a blood test every two months for another medication that I am taking so I asked him about my anemia. I was having shortness of breath, chest pain with activity, very tired, cold. etc. I new that was my anemia. So he gave me the iron pills. My last blood test was in September and it was ok. But I have been so tired that I was falling to sleep at work and my doctor gave me time off of work to sleep. I got my blood test done last week because he wanted it done early to check my anemia. Today I have my period but it is not normal. Instead of bright red blood it is more a pink color. Can anemia accuatly cause the color of my peroids to change color?
It sounds as if you have had a difficult time with the anemia. I'm glad that you have had it treated! Please be sure to keep up with the treatment as it's very important. I hope you've found the source of your anemia.
To address your question, yes, it's possible for the anemia to cause a change in your period as you may not have replenished the lining to your uterus very well while you were so anemic. So, please be sure to keep track of your iron and be sure to make sure that your diet is rich in iron foods like red meats, dark green leafy vegetables are all really good for you at this points. Organ meats like liver are also great, although many people don't like them. Your periods should return to normal as your anemia improves, but if it doesn't, be sure to let your provider know so she or he can monitor that for you. Hope this helps and all the best.
Elizabeth R Barker, APRN, BC, FNP, FAANP, CHE, PhD
Associate Professor, Nursing Graduate Studies
College of Nursing
The Ohio State University